Mississippi, 2003

Tornado in Mississippi, August 12, 2003

August 12, 2003 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 9:00 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 9:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CDT TUE AUG 12 2003

PREVIOUS FORECASTS AND REASONING REMAINS ON TRACK...HOWEVER...GRIDS
WILL BE UPDATED TO FIT CURRENT RADAR AND TEMPERATURE TRENDS. MORNING
POPS FOR MEASURABLE RAIN WILL BE NEAR 100 PERCENT OVER MOST OF THE
FORECAST AREA EXCEPT THE FAR NORTH. AFTERNOON POPS OF 70 TO 80
PERCENT PER THE 06Z MAV GUIDANCE LOOKS ABOUT RIGHT. WILL EXPAND
WORDING OF LOCALLY HEAVY RAIN TO THE NORTHERN ZONES SINCE BATON
ROUGE IS CURRENTLY RECEIVING RAINFALL RATES OF 2 TO 3 INCHES IN
ABOUT AN HOUR. AN URBAN AND SMALL STREAM FLOOD ADVISORY IS POSTED
FOR EAST BATON ROUGE PARISH UNTIL 1130 AM. RIGHT NOW...AM
ANTICIPATING MOST FLOOD PROBLEMS WILL BE URBAN AND SMALL STREAM AND
NOT SERIOUS FLASH FLOODING...SO A FLOOD WATCH IS NOT ANTICIPATED.
QPF AMOUNTS OF 1 TO 2 INCHES NORTH TO 2 TO 4 INCHES SOUTH STILL
LOOKS GOOD AS SHOWN BY HPC DAY ONE QPF FORECAST.

FOR TONIGHT...THERE IS UNCERTAINTY IN THE MODELS AS TO HOW MUCH RAIN
WILL CARRY INTO THIS EVENING. IF THE LOW LEVEL JET DEVELOPS AS
STRONG AND AS FAR WEST AS THE ETA INDICATES...THEN TONIGHT WILL BE
QUITE WET. WILL GO AHEAD AND RAISE POPS TO LIKELY TONIGHT SOUTHEAST
OF A LINE FROM MORGAN CITY TO POPLARVILLE INCLUDING THE NEW ORLEANS
AREA AND THE MS GULF COAST. NEW MODEL DATA SUGGESTS WEDNESDAY WILL
BE MUCH DRIER...BUT WILL EVALUATE ALL THE NEW DATA BEFORE LOWERING
RAIN CHANCES.

UPDATED GRIDS AND TEXT PRODUCTS WILL BE OUT SHORTLY.

UPDATED NUMBER...

MCB 79/69/85/71 8563   BTR 79/70/85/73 +563
MSY 79/73/85/75 +763   GPT 79/72/84/75 +763

.NEW...NONE
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Aug 12, 10:15 AM CST, 1 hour before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY CONTINUING
INTO TONIGHT WITH LOCALLY HEAVY RAINS...OCCASIONAL TO FREQUENT
LIGHTNING AND GUSTY WINDS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED NORTH AND WEST OF LAKE PONTCHARTRAIN WITH 2 TO 3 INCH
AMOUNTS EXPECTED SOUTH AND EAST OF LAKE PONTCHARTRAIN. ISOLATED
AMOUNTS OF 4 TO 5 INCHES ARE POSSIBLE. SOME FLOODING OF LOW LYING OR
POORLY DRAINED AREAS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH MONDAY. NO
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED. HOWEVER...
LOCALIZED HEAVY RAINFALL MAY PRODUCE ISOLATED AMOUNTS IN EXCESS OF
2 INCHES ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hancock

When
August 12, 11:15 AM CST to 11:27 AM CST
Where
Hancock County, 3 mi SE of Bay St Louis
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.283, -89.300

A waterspout developed just southeast of Bay St. Louis and moved onshore briefly as a weak tornado before dissipating. No significant damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377101.